Combo Antiemetic Therapy Safe, Effective for Testicular Cancer Patients on Cisplatin Chemotherapy

December 12, 2017

Researchers found that combining palonosetron, aprepitant, and dexamethasone represents an effective and well-tolerated treatment to prevent CINV in testicular cancer patients receiving cisplatin.

Combination antiemetic therapy with palonosetron, aprepitant, and dexamethasone is a safe and effective prophylactic against chemotherapy-induced nausea and vomiting (CINV) for patients undergoing cisplatin-based chemotherapy for testicular germ cell tumors (GCTs), according to findings from an open-label, single-arm study published in Supportive Care in Cancer.

The combination antiemetic regimen was “effective and well-tolerated” among patients receiving 5-day cisplatin-based combination chemotherapy, the researchers reported.

Cisplatin is highly emetogenic and serves as a backbone for GCT chemotherapy. The researchers sought to assess whether combining two antiemetics, the second-generation 5-HT3 receptor antagonist palonosetron and aprepitant, and dexamethasone represents a safe and effective treatment when used in combination to prevent CINV in these patients.

Twenty-five patients were evaluated for safety, of whom 24 patients were evaluated for antiemetic efficacy after 1 patient was excluded from analysis for a protocol violation. Patients were administered 0.75-mg palonosetron and 125-mg aprepitant on day 1, 80-mg aprepitant on days 2-7, and 6.6-mg dexamethasone on days 1-7. Complete response (CR) was defined as no vomiting, retching, or use of rescue medication; complete protection was defined as CR with no more than mild reported nausea. A third measure, total control, referred to CR with zero nausea.

A total of 62.5% of patients achieved complete protection overall (across the acute [0-120 h] and delayed [120-240 h] phases; 95% CI: 40.6-81.2; P = .043) and 25% experienced total control. Acute and delayed CR rates were 71% and 92%, respectively.

Nearly half of patients (n=12; 48%) experienced grade 1 or 2 antiemetic-associated hiccups, which was a higher rate than previously reported. It is possible that chemotherapy complicated detection of other antiemetic-associated adverse events, including constipation, fatigue, or gastritis, which were attributed to chemotherapy, the authors cautioned.

Comparative studies are needed to determine the relative benefit of this and other CINV-prevention antiemetic regimens for patients undergoing cisplatin-based chemotherapy, the authors noted.